Alert archive / California / Flash Flood Warnings in 2024

Flash Flood Warning 2, NWS Sacramento, CA

July 20, 2024El Dorado County, California

NWS Sacramento, CA issued this flash flood warning at Jul 20, 2024, 3:39 PM PDT for El Dorado County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2024, 3:39 PM PDT (22:39 UTC)
Expired
Jul 20, 2024, 6:11 PM PDT
In force
3 hr
Issued by
NWS Sacramento, CA
Area
Storm-based polygon
Flood severity
None

County El Dorado County, CA

The radar

The Reno radar (KRGX), 118 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 10.7 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2024-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2024-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3571 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

939 
WGUS56 KSTO 202239
FFWSTO
CAC017-210145-
/O.NEW.KSTO.FF.W.0002.240720T2239Z-240721T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Sacramento CA
339 PM PDT Sat Jul 20 2024

The National Weather Service in Sacramento has issued a

* Flash Flood Warning for...
  Eastern El Dorado County in northern California...

* Until 645 PM PDT.

* At 339 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 1 inch of rain has 
  fallen. Additional rainfall amounts of 1 to 2 inches are possible 
  in the warned area. California Highway Patrol reported a mudslide 
  on Highway 50, just west of Strawberry.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Twin Bridges and Sierra At Tahoe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3888 12016 3885 12015 3881 12003 3877 12001
      3871 12015 3882 12026 3889 12019

FLASH FLOOD...RADAR INDICATED

$$

NR
1 follow-up statement
127 
WGUS76 KSTO 210111
FFSSTO

Flash Flood Statement
National Weather Service Sacramento CA
611 PM PDT Sat Jul 20 2024

CAC017-210121-
/O.CAN.KSTO.FF.W.0002.000000T0000Z-240721T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
El Dorado CA-
611 PM PDT Sat Jul 20 2024

...FLASH FLOOD WARNING IS CANCELLED FOR EASTERN EL DORADO COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures and check 
the latest weather conditions before traveling as thunderstorm 
chances continue through the evening.

&&

LAT...LON 3888 12016 3885 12015 3881 12003 3877 12001
      3871 12015 3882 12026 3889 12019

$$

DA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 1:06 PM PDT, 2 hours 33 minutes earlier.

Area forecast discussion, Jul 20, 1:06 PM PDT, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
106 PM PDT Sat Jul 20 2024

.SYNOPSIS...
Temperatures fluctuate this weekend with hot weather today and a
slight cool down into Sunday. More widespread major HeatRisk then
returns from Monday through midweek, before another cooling trend
arrives moving toward next weekend. Periodic, late day, isolated
mountain thunderstorm chances persist each day as well.

&&

.Discussion...
As of early this afternoon, clear skies dominate the majority of
interior NorCal as another day of seasonably warm temperatures is
expected. Some cumulus is beginning to bubble along the Sierra crest
though, which will result in at least isolated thunderstorm
development along the Sierra through the afternoon and early
evening. Otherwise, generally light onshore winds are currently
being observed across the region, but are expected to become breezy,
with occasional gusts to 20 mph throughout the Valley and foothills,
and gusts to 25 mph across the Delta. High temperatures are expected
to reach the upper 90s to lower triple digits for most Valley and
foothills locations, although they will be nearing the lower 110s in
the northern Sacramento Valley. At higher elevations, generally 80s
to 90s are anticipated by this afternoon.

Aloft, a ridge remains parked over the Great Basin as a shortwave
trough is propagating over the Pacific and around a Gulf of Alaska
longwave trough and toward the Pacific Northwest. This flow pattern
is allowing some monsoonal moisture to advect into interior NorCal
within south-southwesterly flow aloft. As for the aforementioned
thunderstorm potential, a fairly broad swath of weak instability
(~100 J/kg) is present for much of interior NorCal, with a slight
uptick to near 500 J/kg from the Highway 50 corridor southward along
the high elevations of the Sierra. While overall broad forcing is
negligible, orographic lift along the Sierra is expected to result
in thunderstorm development along the Sierra crest. Much of this
activity is expected to rapidly move eastward within the steering
flow aloft through the afternoon, but some impacts at the initial
thunderstorm development will be possible. Primary hazards for any
thunderstorms that do develop will be gusty, erratic winds and
lightning, which may result in new fire starts. As the sun sets,
thunderstorm potential is expected to rapidly diminish. Within this
flow pattern, periodic late day thunderstorm chances (15-30%
chances) will then remain possible each afternoon along the Sierra
crest, primarily from the I-80 corridor southward.

Sunday morning is then expected to be off to a slightly cooler
start, culminating in afternoon high temperatures around 3 to 5
degrees cooler than today. The Great Basin ridge is then expected to
retrograde westward over California across the early week period. So
after the brief reprieve on Sunday, seasonably hot temperatures look
to arrive once again through midweek. Most Valley and foothills
locations look to see afternoon high temperatures well into the
triple digits on both Monday and Tuesday, with hottest temperatures
expected across the northern Sacramento Valley. Additionally,
minimal overnight relief is anticipated with low temperatures only
falling into the upper 60s to lower 80s. Widespread major HeatRisk
is expected to accompany this heat event. As a result, a Heat
Advisory has been issued for the Sacramento and northern San Joaquin
Valleys and adjacent foothills from 11 am PDT Monday through 11 pm
PDT Wednesday.

&&

.EXTENDED DISCUSSION (Wednesday THROUGH Saturday)...

Hot temperatures continue through the end of the week in NorCal, as
ridging begins to break down over the area through late week.
Chances for triple digit temperatures diminish throughout mid to
late week, with Wednesday starting at 75 to 100% in the Valley, and
decreasing to a scant 30 to 60%, focused almost entirely in the
northern Sacramento Valley. The reason for this is a low pressure
system digging down into NorCal late Thursday to early Friday, then
persisting through the weekend. This low will bring cooler weekend
temperatures, with a 50 to 85% chance of temperatures less than 95
degrees in the majority of the Sacramento and northern San Joaquin
Valleys on Saturday. The chance for isolated thunderstorms in the
Sierra also concludes with the end of the week, as the pattern
change brings drier air into the mix. The NBM is currently showing a
20 to 30% probability of isolated storms occurring Wednesday and
Thursday along the Sierra crest (10 to 20% on Friday), primarily
south of HWY 50. //SP

&&

.AVIATION...

VFR conditions next 24 hrs. Isolated thunderstorms along and east
of the Sierra/Cascade crest from 21Z today thru about 02Z Sunday.
Surface wind gusts generally below 12 knots except local
southwest 15-30 kts vicinity west Delta and areas of southerly
gusts 15-20 kts after 20Z Sacramento Valley and surrounding
terrain. 15-30% probability of isolated afternoon/evening
thunderstorms over the Sierra until around 06Z Sunday.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 11 AM Monday to 11 PM PDT Wednesday for
Central Sacramento Valley-Motherlode-Northeast
Foothills/Sacramento Valley-Northern Sacramento Valley-Northern
San Joaquin Valley-Southern Sacramento Valley.

&&

In the hours before

Special weather statement, Jul 20, 2:52 PM PDT, 47 minutes before
Special Weather Statement
National Weather Service Sacramento CA
252 PM PDT Sat Jul 20 2024

CAZ069-202215-
West Slope Northern Sierra Nevada CA-
252 PM PDT Sat Jul 20 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN ALPINE...EAST
CENTRAL EL DORADO AND NORTHEASTERN AMADOR COUNTIES THROUGH 315 PM
PDT...

At 250 PM PDT, Doppler radar was tracking a cluster of strong
thunderstorms near Carson Pass, moving northwest at 25 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Carson Pass, Kirkwood, Twin Bridges, Kirkwood Meadows, Upper Blue
Lake, Kirkwood Ski Area, Sierra At Tahoe, and Kit Carson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3852 11998 3880 12025 3888 12016 3884 12014
      3881 12003 3869 11998 3861 11988
TIME...MOT...LOC 2150Z 129DEG 20KT 3865 11999

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

NR

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 12:41 PM PDTHeat AdvisorySTO4 days
Jul 20, 2:52 PM PDTSpecial Weather StatementSTOAlpine23 min
Jul 20, 4:32 PM PDTSpecial Weather StatementSTOAlpine28 min

Nearby

Flash Flood Warnings in California, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.